North Carolina, 2010

Damaging Winds in North Carolina, June 25, 2010

June 25, 2010 · NWS MRX · 4 events in 2 counties and zones

A weak boundary lingering across the area triggered isolated severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak boundary lingering across the area triggered isolated severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 9:45 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 9:45 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 AM EDT FRI JUN 25 2010

.DISCUSSION...FRONTAL BOUNDARY DRAPED ACROSS S PART OF MRX CWA THIS
MORNING. SIGNIFICANT PRECIPTABLE WATER GRADIENT STRADDLES THE
BOUNDARY WITH VALUES NEAR 2.00 SOUTH OF THE FRONT ... LOWERING TO
NEAR 1.00 OVER SW VA TODAY. WEAK STEERING FROM THE WEST TODAY. GOOD
DESTABILIZATION EXPECTED THIS AFTN. RAISED POPS ACROSS S PART OF MRX
CWA BELIEVING CONVECTION WILL DEVELOP AND MARCH SLOWLY EAST INTO AND
ACROSS S CUMBERLAND PLATEAU. SMOKYS SHOULD ALSO SEE DECENT
DEVELOPMENT THIS AFTN. SON

PREVIOUS DISCUSSION:
SHORT TERM...(TODAY AND TONIGHT)...HIGHER DEW
POINT TEMPS THIS MORNING WERE NOTED ACROSS SE TN AND SW NC...ALTHO
EXACT LOCATION OF COLD FRONT IS UNCERTAIN. CONVECTIVE DEBRIS CLOUDS
HAVE THINNED CONSIDERABLY OVERNIGHT...AND STILL EXPECT SOME PATCHY
AREAS OF LOW CLOUDS AND DENSE FOG TO DEVELOP BY DAYBREAK. MOST
CONVECTION YESTERDAY WAS CENTRAL VALLEY AND SMOKIES NORTHWARD...SO
INCLUDED SOME EARLY MORNING FOG FOR THOSE AREAS.

PREVIOUS FORECAST GRIDS GENERALLY LOOKED GOOD FOR TODAY...WITH NO
POPS EXTREME NRN PARTS OF SW VA TO CHANCE ACROSS SE TN AND SW NC.
I DID LOWER POPS SOME FOR EARLY TODAY...THEN AREAL QUALIFIER FOR THE
AFTERNOON HOURS. AN ISOLATED STRONG TO SEVERE STORM POSSIBLE THIS
AFTERNOON. SPOTTY WEAKENING CONVECTION THIS EVENING THEN CLEARING WITH
AREAS OF FOG POSSIBLE.

STAYED CLOSE TO PERSISTENCE FOR HIGHS OR MINUS A DEGREE OR TWO ACROSS
NRN AREAS. LOWERED MIN TEMP GRID CLOSER TO A BLEND OF MOS.

LONG TERM...(SATURDAY THROUGH THURSDAY)...WEAK BOUNDARY MOVES JUST
SOUTH OF THE FORECAST AREA SATURDAY WITH DRIER AIR MASS AND WEAK
HIGH PRESSURE BUILDING ACROSS THE FORECAST AREA. KEPT SMALL RAIN
CHANCES MOUNTAINS AND SOUTHERN PLATEAU. BOUNDARY DISSIPATES BY
SUNDAY WITH MOISTURE LIFTING BACK TO THE NORTH. AT THE SAME TIME A
TROPICAL SYSTEM MAY DEVELOP IN THE GULF OF MEXICO. AS MOISTURE
SPREADS NORTH RAIN CHANCES INCREASE FROM SOUTH TO NORTH. SUNDAY
NIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AS COLD FRONT
APPROACHES FROM THE NORTH. THIS FRONT WILL SLOWLY MOVE THROUGH
MONDAY INTO TUESDAY. HIGHEST POPS MONDAY AND MONDAY NIGHT. TUESDAY
THROUGH THURSDAY EXPECT TEMPERATURES A FEW DEGREES COOLER AS MUCH
DRIER AIR MASS SETTLES INTO THE SOUTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             94  71  95  72  95 /  60  20  10  10  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  93  69  95  72  94 /  50  20  10  10  30
OAK RIDGE, TN                       92  69  95  71  93 /  40  20  10  10  30
TRI CITIES AIRPORT, TN              91  64  92  65  93 /  20  10  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG/TD
Hazardous weather outlook, Jun 25, 4:05 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT FRI JUN 25 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
505 AM EDT FRI JUN 25 2010 /405 AM CDT FRI JUN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...A WEAKENING FRONTAL BOUNDARY MOVING INTO THE AREA WILL BE
A FOCUS FOR A FEW SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINS IN
EXCESS OF ONE INCH...AND WIND GUSTS TO 45 MPH COULD OCCUR WITH THE
STRONGEST STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The radar

The Knoxville radar (KMRX), 120 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
June 25, 12:12 PM EST to 12:14 PM EST
Where
Cherokee County, Marble
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.180, -83.930

Law enforcement personnel reported 1 tree downed by thunderstorm winds in Marble.

Thunderstorm Wind, Clay

When
June 25, 12:25 PM EST to 12:27 PM EST
Where
Clay County, Hayesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.050, -83.830

Utility company personnel reported 1 tree and powerlines downed by thunderstorm winds in Hayesville.

Thunderstorm Wind, Clay

When
June 25, 12:30 PM EST to 12:32 PM EST
Where
Clay County, Tusquitee
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.080, -83.780

The utility company personnel reported 1 tree and powerlines downed by thunderstorm winds in Tusquitee.

Thunderstorm Wind, Clay

When
June 25, 12:40 PM EST to 12:42 PM EST
Where
Clay County, Shooting Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.020, -83.680

The utility company personnel reported 1 tree and powerlines downed by thunderstorm winds in Shooting Creek.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230703, 230705, 230708, 230709.